Ohio, 2003

Hail and Damaging Wind in Ohio, August 1, 2003

August 1, 2003 · NWS CLE · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 1, 12:30 PM EST, 6 hours 5 minutes earlier.

Area forecast discussion, Aug 1, 12:30 PM EST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
130 PM EDT FRI AUG 1 2003

UPR LO RMNS OVR LK SUP THRU THE NXT FEW DAYS SO HUMID WX WL CONT.
SHRT WVS ROTATE THRU AHD OF MAIN LO...MORE INCLINED TO GO WITH THE
LWR FWC POPS.  HOWEVER MASS OF PCPN IN MI BLDING SW SO WL GO WITH
LIKELY POPS IN THAT AREA TNGHT...PLUS THE FACT THAT SELS PUT THAT
AREA IN SLGT RSK.  TEMPS SHDNT CHG MUCH NXT FEW DAYS WITH STAGNANT
PATRN.

.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Aug 1, 5:54 AM EST, 12 hours 41 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
654 AM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 1, 3:40 PM EST, 2 hours 55 minutes before
OHZ003-006-017-012110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
440 PM EDT FRI AUG 1 2003

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10PM THIS
EVENING FOR NORTHWEST OHIO.

DOPPLER RADAR INDICATED A LINE OF STORMS ENTERING NORTHWEST
OHIO AND THEY SHOULD BE IN LUCAS... WOOD AND HANCOCK COUNTIES
BETWEEN 5 AND 5 30 PM. THESE STORMS CAN PRODUCE STRONG WINDS..
HAIL AND HEAVY RAINS. PERSONS IN NORTHWEST OHIO SHOULD MONITOR
THE WEATHER THROUGH THIS EVENING AND BE READY TO MOVE TO A PLACE
OF SAFETY IF A WARNING IS ISSUED.

THOMPSON

The radar

The Detroit radar (KDTX), 149 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wood

When
August 1, 6:35 PM EST
Where
Wood County, Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.367, -83.667

Thunderstorm winds estimated to be at least 58 mph blew down 15 to 20 tents at the Wood County Fairgrounds. There were no injuries.

Hail, Wood

When
August 1, 6:35 PM EST
Where
Wood County, Bowling Green
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.367, -83.667

Penny size hail was observed five miles northwest of Bowling Green.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375031, 5375032.